Alert archive / South Dakota / High Wind Warnings in 2022

High Wind Warning 1, NWS Aberdeen, SD

January 4, 202211 counties in South Dakota

NWS Aberdeen, SD issued this high wind warning at Jan 4, 2022, 2:27 AM CST for 11 counties in South Dakota. It took effect at Jan 4, 2022, 12:00 PM CST. It was in force for 9 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 2022, 2:27 AM CST (08:27 UTC)
In effect from
Jan 4, 2022, 12:00 PM CST
Expired
Jan 4, 2022, 9:00 PM CST
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Corson County, SD, Dewey County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 1:53 PM CSTNON-TSTM WND GST 583 Se Reliance, SDMESONET STATION 54 RELIANCE (SDDOT).
Jan 4, 2:55 PM CSTNON-TSTM WND GST 6213 Nnw Sansarc, SDMESONET STATION 168 FOSTER BAY (SDDOT).
Jan 4, 2:58 PM CSTNON-TSTM WND GST 581 Ne Timber Lake, SDMESONET STATION 293 TIMBER LAKE (SDDOT).
Jan 4, 3:15 PM CSTNON-TSTM WND GST 668 E Onida, SDPERSONAL WEATHER STATION.
Jan 4, 3:38 PM CSTNON-TSTM WND GST 602 N Pierre Regional Air, SDMESONET STATION AV812 PIERRE.
Jan 4, 3:46 PM CSTNON-TSTM WND GST 6410 Sw Chantler Creek Re, SDMESONET STATION 202 HAYES (SDDOT).
Jan 4, 3:49 PM CSTNON-TSTM WND GST 604 N Agar, SDMESONET STATION 212 SD RWIS AGAR.
Jan 4, 3:50 PM CSTNON-TSTM WND GST 594 W Trail City, SDMESONET STATION 178 TRAIL CITY (SDDOT).
Jan 4, 3:50 PM CSTNON-TSTM WND GST 631 Ne Ridgeview, SDMESONET STATION 204 RIDGEVIEW (SDDOT).
Jan 4, 3:53 PM CSTNON-TSTM WND GST 581 E Pierre Regional Air, SDASOS STATION KPIR PIERRE MUNI AP.
Jan 4, 4:06 PM CSTNON-TSTM WND GST 6211 S Bullhead, SDMESONET STATION GRRS2 BULLHEAD 10 S.
Jan 4, 4:20 PM CSTNON-TSTM WND GST 589 Nnw Vivian, SDMESONET STATION 13 VIVIAN (SDDOT).
Jan 4, 4:38 PM CSTNON-TSTM WND GST 601 Ne Stephan, SDMESONET STATION 183 MAC''S CORNER (SDDOT).
Jan 4, 4:39 PM CSTNON-TSTM WND GST 591 Nnw Lees Corner, SDMESONET STATION 289 LEES CORNER (SDDOT).
Jan 4, 4:50 PM CSTNON-TSTM WND GST 619 Nnw Vivian, SDMESONET STATION 13 VIVIAN (SDDOT).
Jan 4, 4:59 PM CSTNON-TSTM WND GST 621 Nnw Lees Corner, SDMESONET STATION 289 LEES CORNER (SDDOT).
Jan 4, 6:15 PM CSTNON-TSTM WND GST 591 E Pierre Regional Air, SDASOS STATION KPIR PIERRE MUNI AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS73 KABR 040827
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
227 AM CST Tue Jan 4 2022

SDZ003-015-016-033>037-045-048-051-041800-
/O.NEW.KABR.HW.W.0001.220104T1800Z-220105T0300Z/
Corson-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
Including the cities of McIntosh, Isabel, Gettysburg, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
227 AM CST Tue Jan 4 2022 /127 AM MST Tue Jan 4 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From noon CST /11 AM MST/ today to 9 PM CST /8 PM MST/ 
  this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Light falling and blowing snow may reduce 
  visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

SDZ004>006-009-010-017-018-041800-
/O.NEW.KABR.WI.Y.0001.220105T0000Z-220105T0600Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Faulkton, and Redfield
227 AM CST Tue Jan 4 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Campbell, McPherson, Brown, Walworth, Edmunds, Faulk 
  and Spink Counties.

* WHEN...From 6 PM this evening to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

LUECK
3 follow-up statements
821 
WWUS73 KABR 041430
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
830 AM CST Tue Jan 4 2022

SDZ003-015-016-033>037-045-048-051-050230-
/O.CON.KABR.HW.W.0001.220104T1800Z-220105T0300Z/
Corson-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
Including the cities of McIntosh, Isabel, Gettysburg, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
830 AM CST Tue Jan 4 2022 /730 AM MST Tue Jan 4 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From noon CST /11 AM MST/ today to 9 PM CST /8 PM MST/ 
  this evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

SDZ004>006-009-010-017-018-050230-
/O.CON.KABR.WI.Y.0001.220105T0000Z-220105T0600Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Faulkton, and Redfield
830 AM CST Tue Jan 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Walworth, Spink, McPherson, Campbell, Brown, Edmunds 
  and Faulk Counties.

* WHEN...From 6 PM this evening to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
591 
WWUS73 KABR 041435
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
835 AM CST Tue Jan 4 2022

SDZ004>006-009-010-017-018-041545-
/O.CAN.KABR.WI.Y.0001.220105T0000Z-220105T0600Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Faulkton, and Redfield
835 AM CST Tue Jan 4 2022

...WIND ADVISORY IS CANCELLED...

Winds will be strong through the day. Any new snow will continue
to blow around, so canceled the wind advisory but extended the
winter weather advisory for simplicity. 

$$

SDZ003-015-016-033>037-045-048-051-042245-
/O.CON.KABR.HW.W.0001.220104T1800Z-220105T0300Z/
Corson-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
Including the cities of McIntosh, Isabel, Gettysburg, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
835 AM CST Tue Jan 4 2022 /735 AM MST Tue Jan 4 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From noon CST /11 AM MST/ today to 9 PM CST /8 PM MST/ 
  this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
242 
WWUS73 KABR 042305
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
505 PM CST Tue Jan 4 2022

SDZ003-015-016-033>037-045-048-051-050300-
/O.CON.KABR.HW.W.0001.000000T0000Z-220105T0300Z/
Corson-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
Including the cities of McIntosh, Isabel, Gettysburg, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
505 PM CST Tue Jan 4 2022 /405 PM MST Tue Jan 4 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

Parkin

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jan 3, 11:48 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 3, 11:48 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1148 PM CST Mon Jan 3 2022

.UPDATE...
Issued at 1148 PM CST Mon Jan 3 2022

06z aviation discussion updated below.

UPDATE Issued at 910 PM CST Mon Jan 3 2022

High level clouds will continue to stream over the region through
the night as low clouds push into the north late tonight.
Therefore, dont expect much more fall off in temperatures through
the night with lows mostly in the single digits and teens.

UPDATE Issued at 552 PM CST Mon Jan 3 2022

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 236 PM CST Mon Jan 3 2022

An area of low pressure will move through South Dakota on Tuesday.
Ahead of the low, warmer air (seasonable temps) will remain in
place. Behind the low, conditions will quickly deteriorate. As the
low winds up Tuesday afternoon and enters Iowa/MN, the pressure
gradient will tighten to around 20 mb across the state and H85 temps
will plummet from the positive single digits to the negative teens.
Arctic air in a 1040mb high will follow on the heels of the low
Tuesday night.

While the winds start picking up, the caa will also help induce snow
showers with the low and the upper trough. Accumulations will be
light as SLRs will be fairly low due to the winds, even given the
quickly cooling temps. Areas in far northeast SD and west central MN
may see around an inch. Most locations are looking at less than half
an inch.

Will issue a winter weather advisory for blowing and drifting snow.
Winds will continue to gust to around 30 to 40 mph into Wednesday
morning. The highest areas of concern will be along the ND/SD border
where snowpack is deepest and ditches are full. Even though there is
a slight crust, the strength of the winds will cause drifting and
freezing on the roads. Solid wind advisory conditions are expected
with gusts up to 55 mph at times...though highest winds are forecast
west river away from the snow. Given the timing of the system, the
possibility of higher, prolonged gusting into warning territory is
limited, but could occur locally west river. Will let the mid shift
take one last look before issuing wind headlines.

.LONG TERM...(Wednesday through Monday)
Issued at 236 PM CST Mon Jan 3 2022

Dry and cold to start things out. Winds will be slowly subsiding as
arctic air gradually builds into the region. 850mb temperatures are
around 2 standard deviations below climo. Surface high pressure
moves overhead Thursday, but by the afternoon/evening we can see
mid/high clouds building in from the west and a tightening of the
gradient, so temperature moderation is expected on Friday/Saturday.
There is a follow-on surge of cold air for the end of the weekend
but moderation appears to return again to start off next week with
no major cold outbreaks thereafter. As for precipitation chances,
nothing really grabs our attention. Will have to see if there is
better alignment with the handling of Fridays warm advection
scenario, which may provide enough lift for light QPF but right now
blended guidance probability of precipitation is below mentionable.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1148 PM CST Mon Jan 3 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will become IFR/MVFR later tonight into Tuesday
morning as the low level rh increases. An arctic boundary along with
lift from an upper level short wave trough will bring light snow
along with very strong northwest winds from 25 to 40+ knots during
the afternoon and evening. The winds are also expected to bring some
blowing snow to MBG, ABR, and ATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 PM Tuesday to 9 AM CST Wednesday
     for SDZ007-008-011.

     Winter Weather Advisory from noon Tuesday to 6 AM CST Wednesday
     for SDZ004>006.

MN...Winter Weather Advisory from 3 PM Tuesday to 9 AM CST Wednesday
     for MNZ039.

&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Jan 3, 4:51 AM CST, 21 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
451 AM CST Mon Jan 3 2022

SDZ003>006-009-010-015>023-033>037-045-048-051-041100-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-
Hand-Jones-Lyman-Buffalo-
451 AM CST Mon Jan 3 2022 /351 AM MST Mon Jan 3 2022/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy to windy conditions are expected out of the northwest Tuesday
afternoon through Wednesday morning. Light snow is also possible
during this time. Arctic air moves in with bitterly to dangerously
cold wind chills Tuesday night through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-041100-
Traverse-Big Stone-Marshall-Roberts-Day-
451 AM CST Mon Jan 3 2022

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy to windy conditions are expected out of the northwest Tuesday
evening through Wednesday morning. Light snow with accumulations of
most likely less than 2" is also possible during this time, along
with drifting and blowing snow. Arctic air moves in with bitterly to
dangerously cold wind chills Tuesday night through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:27 AM CSTWind AdvisoryABRBrown, Campbell, Edmunds, Faulk, McPherson, Spink and 1 more6 hr
Jan 4, 3:15 AM CSTWind Chill WarningABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 4 more33 hr
Jan 4, 3:15 AM CSTWind Chill AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more3 days
Jan 4, 10:30 AM CSTBlizzard WarningABRDay, Marshall, Roberts23 hr

Nearby

High Wind Warnings in South Dakota, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.